Alert archive / Iowa / Flood Watches in 2008

Flood Watch 2, NWS La Crosse, WI

April 24, 20088 counties in Iowa; 4 counties in Wisconsin

NWS La Crosse, WI issued this flood watch at Apr 24, 2008, 9:00 PM CDT for 8 counties in Iowa; 4 counties in Wisconsin. It took effect at Apr 24, 2008, 11:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2008, 9:00 PM CDT (02:00 UTC)
In effect from
Apr 24, 2008, 11:00 PM CDT
Expired
Apr 25, 2008, 6:00 PM CDT
In force
19 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KARX 250200
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT THU APR 24 2008

...HEAVY RAIN AND FLOODING POSSIBLE OVERNIGHT INTO FRIDAY...

.AREAS OF RAIN AND THUNDERSTORMS WHICH FORMED DURING THE EVENING
WILL CONTINUE TO REGENERATE AND MOVE ACROSS THE AREA OVERNIGHT
INTO FRIDAY MORNING. LATER TONIGHT...AS A STRONG STORM MOVES OUT
INTO THE PLAINS...SOME OF THE RAINS COULD BE HEAVY ACROSS
NORTHEAST IOWA INTO ADJACENT PORTIONS OF SOUTHWEST WISCONSIN INTO
FRIDAY MORNING. WITH RIVERS RUNNING HIGH...OR CLOSE TO FLOOD IN
SOME LOCATIONS...AND SATURATED SOILS...THE POTENTIAL FOR
STREAM...CREEK...AND RIVER FLOODING WILL INCREASE THROUGH THE
NIGHT INTO FRIDAY MORNING. RAINFALL TOTALS FROM 1 TO 2 INCHES ARE
POSSIBLE. 

IAZ008>011-018-019-029-030-WIZ053-054-061-251000-
/O.NEW.KARX.FA.A.0002.080425T0400Z-080425T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...VIROQUA...PRAIRIE DU CHIEN...PLATTEVILLE
900 PM CDT THU APR 24 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...
  INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE...
  CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND 
  WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND 
  VERNON.

* THROUGH FRIDAY AFTERNOON

* RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS
  NORTHEAST IOWA AS IT SPREADS INTO SOUTHWEST WISCONSIN LATER
  TONIGHT. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE POSSIBLE
  THROUGH FRIDAY MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA.
  WITH SEVERAL RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED
  FROM RECENT RAINS...FLOODING WILL BE POSSIBLE ON AREA
  RIVERS...CREEKS...AND STREAMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

BINAU
5 follow-up statements
000 
WGUS63 KARX 250920
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
420 AM CDT FRI APR 25 2008

...THREAT OF HEAVY RAIN AND FLOODING CONTINUES...

.AREAS OF RAIN AND THUNDERSTORMS WILL CONTINUE MOVING ACROSS THE
AREA THIS MORNING...AS A STRONG STORM SYSTEM MOVES OUT INTO THE
PLAINS. SOME OF THE RAINS COULD BE HEAVY ACROSS NORTHEAST IOWA AND
ADJACENT PORTIONS OF SOUTHWEST WISCONSIN THIS MORNING. WITH
RIVERS ALREADY RUNNING HIGH AND SATURATED SOILS...THE LIKELIHOOD
FOR STREAM...CREEK...AND RIVER FLOODING REMAINS HIGH. RAINFALL
AMOUNTS OF AROUND AN INCH ARE POSSIBLE.

WIZ055-251800-
/O.EXA.KARX.FA.A.0002.000000T0000Z-080425T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-
INCLUDING THE CITY OF...RICHLAND CENTER
420 AM CDT FRI APR 25 2008

...FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS EXPANDED THE

* FLOOD WATCH TO INCLUDE A PORTION OF SOUTHWEST WISCONSIN...
  INCLUDING THE FOLLOWING AREA...RICHLAND.

* UNTIL 1 PM CDT THIS AFTERNOON

* RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS
  NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN THIS MORNING.
  RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE THROUGH THIS
  MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA. WITH SEVERAL
  RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED FROM RECENT
  RAINS...THE LIKELIHOOD OF FLOODING REMAINS HIGH ON AREA
  RIVERS...CREEKS...AND STREAMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

IAZ008>011-018-019-029-030-WIZ053-054-061-251800-
/O.CON.KARX.FA.A.0002.000000T0000Z-080425T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...VIROQUA...PRAIRIE DU CHIEN...PLATTEVILLE
420 AM CDT FRI APR 25 2008

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON...
  FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN 
  SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND VERNON.

* UNTIL 1 PM CDT THIS AFTERNOON

* RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS
  NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN THIS MORNING.
  RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE THROUGH THIS
  MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA. WITH SEVERAL
  RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED FROM RECENT
  RAINS...THE LIKELIHOOD OF FLOODING REMAINS HIGH ON AREA
  RIVERS...CREEKS...AND STREAMS. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

THOMPSON
000 
WGUS63 KARX 251507
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT FRI APR 25 2008

...FLOODING CONTINUES TO PLAGUE THE AREA...

.RAINFALL OF 3 TO 5 INCHES OVER THE PAST 24 HOURS ACROSS PARTS OF
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN HAS LED TO FLOODING AND
SIGNIFICANT RISES IN CREEKS AND RIVERS. FLOODING IS CAUSING MAJOR
PROBLEMS FROM NEAR FREDRICKSBURG IOWA THROUGH ELKADER AND INTO
SOUTHWEST WISCONSIN TOWARDS PLATTEVILLE. SOME ROADS ARE CLOSED...
MUDSLIDES HAVE BEEN REPORTED...AND BASEMENTS FLOODED.

HEAVY RAIN FROM THIS MORNING HAS SHIFTED NORTH AND EAST OF THE
AREA FOR A BREAK IN THE WEATHER. ADDITIONAL THUNDERSTORMS MAY FORM
THIS AFTERNOON OVER EXTREME EASTERN IOWA INTO SOUTHWEST WISCONSIN
BUT SHOULD MOVE EAST FAIRLY QUICKLY. THE THREAT FOR ADDITIONAL
RAIN IS LOWER TOWARDS INTERSTATE 35 OR CLOSER TO THE MINNESOTA BORDER.

IAZ008>011-018-019-029-030-WIZ053>055-061-251800-
/O.CON.KARX.FA.A.0002.000000T0000Z-080425T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
1007 AM CDT FRI APR 25 2008

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON...
  FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN 
  SOUTHWEST WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON.

* UNTIL 1 PM CDT THIS AFTERNOON

* RAIN HAS ENDED FOR THE TIME BEING BUT ADDITIONAL RAIN COULD
  DEVELOP ACROSS EXTREME EASTERN IOWA INTO SOUTHWEST WISCONSIN BY
  MID AFTERNOON. MANY AREAS ARE EXPERIENCING FLOODING NOW NEAR AND
  ALONG US HIGHWAY 18.

* RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING
  WATER MAY ALSO CAUSE TRAVEL ISSUES.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

SHEA
000 
WGUS63 KARX 251646
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1146 AM CDT FRI APR 25 2008

...FLOODING CONTINUES TO PLAGUE THE AREA...

.DURING THE PAST 24 HOURS...BETWEEN 3 AND 5 INCHES OF RAIN HAS
FALLEN ACROSS PARTS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN.
THIS HAS LED TO FLOODING AND SIGNIFICANT RISES IN CREEKS AND
RIVERS. FLOODING IS CAUSING MAJOR PROBLEMS FROM ELKADER AND GARBER 
IN NORTHEAST IOWA EAST INTO GRANT COUNTY. SOME ROADS ARE CLOSED...
MUDSLIDES HAVE BEEN REPORTED...AND BASEMENTS FLOODED.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
GENERALLY EAST OF AN OELWEIN TO CRESCO LINE. RAINFALL AMOUNTS WILL
BE GENERALLY LESS THAN A HALF INCH. HOWEVER THERE STILL MAY BE
SOME LOCATIONS THAT SEE AN EXCESS OF AN INCH.

IAZ008-009-018-019-251800-
/O.CAN.KARX.FA.A.0002.000000T0000Z-080425T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-FLOYD-CHICKASAW-
INCLUDING THE CITY OF...CHARLES CITY
1146 AM CDT FRI APR 25 2008

...FLOOD WATCH IS CANCELLED...

WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS 
AFTERNOON...THE FLOOD WATCH FOR FLOYD...MITCHELL...HOWARD...
AND CHICKASAW IN NORTHEAST IOWA HAS BEEN CANCELLED.

$$

IAZ010-011-029-030-WIZ053>055-061-252300-
/O.EXT.KARX.FA.A.0002.000000T0000Z-080425T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-VERNON-CRAWFORD-RICHLAND-
GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1146 AM CDT FRI APR 25 2008

...FLOOD WATCH NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...ALLAMAKEE...
  CLAYTON...FAYETTE AND WINNESHIEK COUNTIES. IN SOUTHWEST
  WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON COUNTIES.

* UNTIL 6 PM CDT THIS AFTERNOON

* SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
  AREA THIS AFTERNOON. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS
  THAN A HALF INCH. HOWEVER A FEW LOCATIONS MAY SEE RAINFALL IN
  THE EXCESS OF AN INCH. 

* RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING 
  WATER MAY ALSO CAUSE TRAVEL ISSUES. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

BOYNE
000 
WGUS63 KARX 251959
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT FRI APR 25 2008

...FLOODING CONTINUES TO PLAGUE THE AREA...

.DURING THE PAST 24 HOURS...BETWEEN 3 AND 5 INCHES OF RAIN HAS
FALLEN ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
THIS HAS LED TO FLOODING AND SIGNIFICANT RISES IN CREEKS AND
RIVERS. FLOODING IS CAUSING MAJOR PROBLEMS FROM ELKADER AND
GARBER IN NORTHEAST IOWA EAST INTO GRANT COUNTY. SOME ROADS ARE
CLOSED AND BASEMENTS FLOODED.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
NORTHEAST ACROSS CLAYTON COUNTY IN NORTHEAST IOWA...AND CRAWFORD...
GRANT...RICHLAND...AND VERNON COUNTIES IN SOUTHWEST WISCONSIN THIS
AFTERNOON. RAINFALL AMOUNTS WILL LIKELY RANGE BETWEEN ONE AND TWO
INCHES WHERE THE THUNDERSTORMS OCCUR. THIS MAY RESULT IN ADDITIONAL
RISES IN THE RIVERS AND MAY DELAY THE FORECAST CRESTS. FLASH
FLOODING IS A POSSIBILITY IN THE STEEP TERRAIN AREAS.

IAZ010-011-029-252100-
/O.CAN.KARX.FA.A.0002.000000T0000Z-080425T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK-ALLAMAKEE-FAYETTE-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN
259 PM CDT FRI APR 25 2008

...FLOOD WATCH IS CANCELLED...

ONLY ISOLATED TO SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER
OF THE AFTERNOON ACROSS FAYETTE...WINNESHIEK...AND ALLAMAKEE
COUNTIES IN NORTHEAST IOWA. AS A RESULT...THE FLOOD WATCH HAS BEEN
CANCELLED FOR THESE COUNTIES.

$$

IAZ030-WIZ053>055-061-252300-
/O.CON.KARX.FA.A.0002.000000T0000Z-080425T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
259 PM CDT FRI APR 25 2008

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON. IN 
  SOUTHWEST WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON.

* UNTIL 6 PM CDT THIS AFTERNOON

* SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS
  THE WATCH AREA. WHERE THE THUNDERSTORMS OCCUR...AN ADDITIONAL
  ONE TO TWO INCHES OF RAIN WILL LIKELY FALL. THIS MAY RESULT IN
  ADDITIONAL RISES IN THE RIVERS AND MAY DELAY THE FORECAST CRESTS.
  FLASH FLOODING IS A POSSIBILITY IN THE STEEP TERRAIN AREAS.

* RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING 
  WATER MAY ALSO CAUSE TRAVEL ISSUES. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

BOYNE
000 
WGUS63 KARX 252242
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
542 PM CDT FRI APR 25 2008

...HEAVY RAIN EXITING THE AREA...

.THE THUNDERSTORMS CAPABLE OF PRODUCING ADDITIONAL HEAVY RAIN
ARE EXITING EAST OF THE LOCAL AREA. THEREFORE...THE THREAT FOR
ADDITIONAL FLOODING DUE TO MORE RAIN IS ABATING...AND THE FLOOD
WATCH WILL BE ALLOWED TO EXPIRE. HOWEVER...WHILE THE THREAT FOR
WIDESPREAD FLOODING HAS LESSENED...FLOODING CONTINUES ALONG MANY
RIVERS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...AND WILL
CAUSE FLOODING HAZARDS UNTIL THEY FLOW BACK WITHIN THEIR BANKS.
THE TURKEY RIVER IN NORTHEAST IOWA IN PARTICULAR WILL CREATE
FLOODING PROBLEMS THROUGH THE WEEKEND.

IAZ030-WIZ053>055-061-252345-
/O.EXP.KARX.FA.A.0002.000000T0000Z-080425T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
542 PM CDT FRI APR 25 2008

...FLOOD WATCH WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

THE FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN WILL EXPIRE AT 6 PM CDT THIS AFTERNOON. WHILE THE THREAT
FOR WIDESPREAD FLOODING HAS LESSENED...MANY AREA RIVERS ARE AT OR
ABOVE FLOOD STAGE...AND WILL CONTINUE TO CREATE FLOODING HAZARDS
UNTIL THEY RETURN TO THEIR BANKS.

$$

RIECK

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flood watch went out at Apr 24, 2:50 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 24, 2:50 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU APR 24 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS FOCUS ON LIKELY MCS TONIGHT...WHERE IT WILL
TRACK...AND THEN THE SEVERE POTENTIAL FOR FRI AFTERNOON.

SFC COLD FRONT WILL CONTINUE TO MAKE ITS WAY EAST TONIGHT...SETTLING
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...BUT THEN GETTING A KICK
EAST AS A 500 MB SHORTWAVE TROUGH DRIVES OUT OF THE NORTHERN PLAINS
AND INTO THE BOUNDARY. MORE CYCLOGENESIS WILL OCCUR ALONG THE FRONT
AS A RESULT...WITH A SFC LOW DEEPENING AND LIFTING WITH THE UPPER
LEVEL TROUGH...AND SHIFTING EAST/NORTHEAST FRI NIGHT. AS
MENTIONED...THERE ARE A COUPLE FOCAL POINTS OF CONCERN WITH THIS
SYSTEM. THIS FIRST IS AN MCS THAT SHOULD DEVELOP TONIGHT.

GFS/NAM MODEL TRENDS OVER THE PAST FEW DAYS HAVE POINTED TOWARD THE
DEVELOPMENT OF A THUNDERSTORM COMPLEX ACROSS NEB/IA...MOVING
NORTHEAST ALONG AND WEST OF THE SFC FRONT ON FRI. PREVIOUSLY...THE
MODELS WERE IN DECENT AGREEMENT...BUT A SLIGHT SHIFT IN THE NAM
WITH THE 12Z RUN...DEVELOPING THE MCS MORE SOUTH THAN THE
GFS...WHICH RESULTS IN A SHIFT EAST FOR THE MCS TRACK...AND PUTS
MORE OF THE FORECAST AREA UNDER THE HEAVIER PCPN. THE GFS HAS STAYED
CONSISTENT...KEEPING THE BULK OF THE PCPN ACROSS MN INTO NW WI.
COMPARING THE 09Z SREF...ITS COMPONENTS FAVOR THE NAM/S SFC LOW
CENTER AT 12Z FRI. 18Z SREF IS A BIT MORE MURKY...BUT THE NAM AND
GFS COME TOGETHER BY 00Z ANYWAY. 24 HR TOTAL QPF SHOWS THE
DIFFERENCES BETWEEN THE TWO QUITE WELL...WITH THE AXIS OF HEAVY RAIN
IN THE GFS FROM NORTHEAST IA INTO NORTHWEST WI...SKIRTING SOUTHEAST
MN. THE NAM...WHILE MUCH LESS IN QPF...WOULD BRING A BROADER SWATH
OF AROUND AN INCH TO THE FORECAST AREA...WITH ITS AXIS FROM WESTERN
IA INTO NORTHCENTRAL WI. AGAIN...DIFFERENCES IN ORIGIN THE BIG
FACTOR HERE. ITS GOING TO RAIN...ITS JUST A MATTER OF HOW MUCH. LIKE
THE CONSISTENCY OF THE GFS. THE NAM HAS SHOWN MORE VARIANCE IN ITS
SOLUTION...BUT DOES SEEM TO HAVE THE FAVOR OF THE LATEST SREF. WILL
GO THE BLEND ROUTE FOR NOW...KEEPING THE HEAVIER RAINS JUST TO THE
WEST...BUT BRINGING MORE QPF TO WESTERN/NORTHERN SECTIONS OF THE
FORECAST AREA.

NEXT...THE POTENTIAL FOR CONVECTION ALONG THE COLD FRONT...SOME OF
WHICH COULD BE SEVERE. THE FRONT WILL SLIDE INTO EASTERN WI DURING
THE AFTERNOON...PROVIDING A FOCUS FOR THUNDERSTORMS AS IT MOVES.
GOOD MOISTURE TRANSPORT AHEAD OF THE FRONT...VIA 850 MB MOISTURE
TRANSPORT VECTORS...WITH SFC TDS CLIMBING TO AROUND 60 F OR SO. SREF
MLCAPES REACH 1500 J/KG OVER ILL AND SE WI AHEAD OF THE FRONT.
MEANWHILE...THE SHEAR IS PRETTY IMPRESSIVE...WITH 50 KTS IN THE 0-3
KM LAYER...AND 30 KTS IN THE 0-1 KM LAYER. VERY GOOD DIRECTIONAL
SHEAR INDICATED IN THE LOW LAYERS AT THE MOMENT...GOING FROM THE
SOUTHEAST AT THE SFC TO THE WEST AT 500 MB. ALL IN ALL...A GOOD
SETUP FOR SEVERE WEATHER...IF INSTABILITY CAN BE GENERATED...AND
THAT IS THE BIGGEST QUESTION. THERE COULD BE CONSIDERABLE CLOUDINESS
ACROSS THE AREA THROUGHOUT THE DAY...INHIBITING INSTABILITY. HERE
AGAIN WHERE THE MCS TRACKS WILL PLAY A BIG ROLE. FEEL THE MORE
LIKELY SCENARIO IS FOR INITIATION ALONG THE FRONT ACROSS WESTERN
WI/EASTERN IA...TRACKING EAST INTO WHAT SHOULD BE A MORE FAVORABLE
ATMOSPHERE ACROSS SOUTHEAST WI INTO NORTHERN ILL. IF CAPE CAN BE
BUILT ACROSS THE FORECAST AREA THOUGH...THE LOCAL SEVERE THREAT FOR
FRI AFTERNOON INCREASES...MAINLY EAST OF THE MISSISSIPPI RIVER.
DEFINITELY SOMETHING THAT BEARS WATCHING.

THE BULK OF THE PRECIPITATION WILL HAVE PUSHED EAST/NORTHEAST BY
FRIDAY EVENING...ALTHOUGH SOME WRAP AROUND MOISTURE AROUND THE
DEPARTING LOW COULD LEAD TO CONTINUED RAIN CHANCES. THE WINDS WILL
BE RATHER BLUSTERY...THANKS TO THE TIGHT PRESSURE GRADIENT
POST THE LOW...BUT SHOULD STAY BELOW WIND ADV CRITERIA.

STRONG PUSH OF COLD AIR WILL FOLLOW THE FRONT...AND SHOULD RESULT IN
STEADY OR SLOW FALLING TEMPS ON FRI WEST OF THE MISSISSIPPI
RIVER...AND THEN A CHILLY DAY ON SAT...WITH HIGHS ONLY FLIRTING WITH
50.

SAT NIGHT/SUN...A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS
IA...BRINGING THE THREAT FOR SOME PCPN. THE NAM IS FARTHER NORTH
WITH THESE FEATURE...WHILE THE GFS IS MORE SOUTH. THE SREF FAVORS
THE GFS. ONGOING FORECAST HAS POPS FOR THE ENTIRE AREA...AND MAY
TREND DOWN FOR THE NORTHERN REACHES...BUT WILL STAY THE COURSE FOR
THE SOUTHERN HALF. WITH THE AMOUNT OF THE COLD THOUGH...SOME OF THE
PCPN WOULD FALL AS SNOW. DON/T EXPECT MUCH/IF ANY SNOW ACCUMULATION
HOWEVER.

.LONG TERM...MONDAY THROUGH THURSDAY

MEDIUM RANGE MODELS CONTINUE TO EASE THE 500 MB TROUGH EAST FOR THE
START OF THE NEW WORK WEEK...BUILDING IN SOME RIDGING FOR MID WEEK.
HOWEVER...THE EC AND GFS ARE QUITE DIFFERENT ON THE DETAILS. THE EC
TAKES THE CLOSED 500 MB LOW AND RETROGRADES IT BACK TO THE
NORTHWEST...ACROSS THE NORTHERN GREAT LAKES BY LATE WED. THE
GFS...ON THE OTHERHAND...SLIDES IT EAST AND LEAVES IT THERE. THE
RESULT HERE IS THAT THE EC WOULD KEEP AN INCOMING WEST COAST TROUGH
GENERALLY SOUTH OF THE LOCAL AREA...WITH THE GFS SHOWING A HIGHER
POTENTIAL TO BRING IT MORE NORTH...WITH MORE OF A LOCAL IMPACT.
PLENTY OF VARIANCES IN THE ENSEMBLE MEMBERS...BUT MORE WOULD SEEM TO
FAVOR THE GFS. CONFIDENCE LOW IN THE DETAILS FOR NEXT WEEK AS A
RESULT...BUT IT DOES LOOK LIKE A COUPLE DRY DAYS ARE IN STORE FOR
THE AREA FOR EARLY NEXT WEEK...WITH THE POTENTIAL FOR SOME PCPN
CHANCES TOWARD THE END OF THE WORK WEEK...DEPENDING ON HOW THAT
UPPER LEVEL FLOW SHAKES OUT. TEMPERATURES LOOK TO GRADUALLY MODERATE
BACK TO THE SEASONABLE NORMALS.

&&

.AVIATION...

LARGE AREA OF RAIN WITH IFR/MVFR CONDITIONS IS EXPECTED TO LIFT
NORTH AND PAST BOTH TAF SITES BY LATE THIS AFTERNOON. ONCE THE RAIN
ENDS...STILL EXPECTING MVFR OR LOW VFR CONDITIONS TO PREVAIL THROUGH
THE NIGHT. SOUTH WINDS AHEAD OF AN APPROACHING COLD FRONT WILL
CONTINUE TO KEEP LOW LEVEL MOISTURE LEVELS HIGH HELPING TO MAINTAIN
THE CLOUDS AND A LITTLE BIT OF FOG. THE COLD FRONT IS EXPECTED TO
MOVE EAST OF BOTH TAF SITES BY 15Z FRIDAY SWITCHING THE WINDS AROUND
TO THE NORTH. AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE
FRONT AND WILL BRING MORE RAIN INTO THE AREA BETWEEN 12Z AND 15Z
FRIDAY. AS THIS RAIN MOVES INTO THE AREA...EXPECT MVFR CONDITIONS TO
PREVAIL.

04

&&

.HYDROLOGY...
MUCH OF THE AREA CAN EXPECT 1/2 TO 1 INCH OF ADDITIONAL RAINFALL
THROUGH FRIDAY EVENING...BUT THERE IS THE POTENTIAL FOR 1 1/2 OR
POSSIBLY A LOCAL 2 INCHES...IF THE MCS MOVES ACROSS THE FORECAST
AREA. AGAIN...TRENDS ARE TO KEEP IT WEST...BUT THE DEVELOPMENT
OVERNIGHT WILL HAVE TO BE MONITORED CLOSELY. GROUNDS ARE WET AND
ADDITIONAL RUNOFF COULD LEAD TO RISES ON AREA RIVERS/STREAMS. SOME
RIVERS ARE ALREADY RUNNING HIGHER THAN NORMAL...AND RESPONSE TO
INCOMING RAINFALL MAY PUSH A FEW RIVERS UPWARD TO FLOOD STAGE AGAIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Apr 24, 5:41 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT THU APR 24 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
541 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA
TONIGHT...PARTICULARLY WEST OF THE MISSISSIPPI RIVER THIS EVENING...
WITH THIS THREAT EXPANDING EAST OVERNIGHT. A FEW STORMS COULD
PRODUCE PEA TO NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH...ESPECIALLY
THIS EVENING WEST OF A LINE FROM NEW HAMPTON TO ROCHESTER. MORE
RAINFALL...SOME LOCALLY HEAVY...IS ALSO LIKELY WITH AMOUNTS FROM A
HALF AN INCH UPWARDS TO 2 INCHES. THE HEAVIEST RAIN IT APPEARS WILL
AFFECT AREAS OF NORTHEAST IOWA INTO SOUTHEAST MINNESOTA. THIS MAY
CAUSE MORE RISES OF RIVERS AND STREAMS...AND POTENTIAL RUNOFF
PROBLEMS FOR SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A FRONTAL BOUNDARY
ON FRIDAY. MORE SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA
ONCE AGAIN. INSTABILITY AND WIND PROFILES AHEAD OF THE FRONT WILL BE
FAVORABLE FOR SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL AND
POSSIBLY ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER
AT THIS TIME LOOKS TO BE TO THE EAST OF A MEDFORD WISCONSIN...TO LA
CROSSE...TO OELWEIN IOWA LINE.

IN ADDITION TOTAL RAINFALL AMOUNTS BY FRIDAY EVENING WILL RANGE
FROM A 1 TO 2 INCHES. WITH SOME CREEKS AND RIVERS RUNNING
HIGHER THAN NORMAL...THIS ADDITIONAL RAIN COULD CAUSE RISES ONCE
AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING OVER
PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA WEST OF A LINE
FROM ROCHESTER TO NEW HAMPTON. IN ADDITION...ANY RAINFALL REPORTS
WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH FRIDAY...AS WELL AS
ANY REPORTS OF HIGH WATER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:01 PM CDTFlash Flood WarningARXClayton, Fayette4 hr
Apr 25, 2:55 AM CDTAreal Flood WarningARXClayton, Fayette6 hr
Apr 25, 5:19 AM CDTFlash Flood WarningARXChickasaw3 hr
Apr 25, 6:41 AM CDTAreal Flood AdvisoryARXAllamakee, Winneshiek2 hr
Apr 25, 6:53 AM CDTRiver Flood WarningARXClayton5 days
Apr 25, 9:00 AM CDTAreal Flood WarningARXChickasaw, Clayton, Fayette6 hr
Apr 25, 9:55 AM CDTRiver Flood WarningARXClayton4 days
Apr 25, 11:40 AM CDTRiver Flood WarningARXAllamakee31 hr
Apr 25, 2:34 PM CDTSevere Thunderstorm WarningARXClayton56 min
Apr 25, 2:51 PM CDTAreal Flood WarningARXClayton6 hr
Apr 24, 11:53 PM CDTFlash Flood WarningARXGrant3 hr
Apr 25, 1:54 PM CDTRiver Flood WarningARXCrawford4 days
Apr 25, 1:54 PM CDTRiver Flood WarningARXCrawford5 days
Apr 25, 3:52 PM CDTSevere Thunderstorm WarningARXAdams, Juneau53 min
Apr 25, 4:45 PM CDTSevere Thunderstorm WarningARXJuneau30 min

Nearby

Flood Watches in Iowa, 2008Flood Watches in Wisconsin, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.